DEAR DR. ROACH: Two weeks ago, my sodium was too low. I was told to drink more water and increase my sodium. I always put salt on my food. I eat ramen noodles and drink the broth, so I don’t understand how it can be low. Both my feet are so swollen that I can hardly get my shoes on, but they tell me to keep my feet up. I also get headaches and feel nauseated at times.
Could you please talk about low sodium and what causes it? I am taking HCTZ for blood pressure. — J.U.H.
ANSWER: Hyponatremia, a low sodium level in the blood, rarely is about getting too little dietary sodium. Instead, it is about the inability of the body to handle free water. Occasionally, this is because people drink excessive amounts of water, but far more frequently it is because the body is producing too much anti-diuretic hormone for the situation. However, in your case, the cause likely is the HCTZ.
Hydrochlorothiazide prevents the kidneys from being able to dilute urine appropriately, so the sodium level in the blood goes down if you are drinking a lot of water. This means that advice about drinking a certain number of glasses of water a day doesn’t apply to everybody. You shouldn’t be trying to drink extra water; in fact, you should be cutting back a little bit.
That does NOT mean that all people on diuretics need to be careful about drinking too much water. In hot weather, people need extra water. Drinking when you are thirsty is a good idea, and drinking extra if you haven’t needed to urinate in a while is another.
Swollen feet occasionally mean problems with the kidney, heart or liver, so you should have your doctor make sure nothing is wrong there.